Washington, 2003

Winter Storm in Washington, November 17 to 20, 2003

November 17 to 20, 2003 · NWS PQR · 7 events in 7 counties and zones

Over the three day period a series of strong Pacific storms brought strong winds to the coastal areas, heavy rain and/or snow to most of the CWA. The coastal areas were buffeted by 40 to 50 mph winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Over the three day period a series of strong Pacific storms brought strong winds to the coastal areas, heavy rain and/or snow to most of the CWA. The coastal areas were buffeted by 40 to 50 mph winds. Generous amounts of rain were reported. In 6 hours, Vancouver recorded 1.16 inches and Camas 1.02 inches. In 12 hours, Francis recorded 1.70 inches, Dixie Mt 1.00 inches, and Cougar 0.63 inches. In addition Long Beach reported 2.00 inches in 18 hours, Ocean Park 1.71 inches in 18 hours, and Camas 1.75 in 19 hours. Cold air followed in the wake of the heavy rains bringing a blanket of snow to most of the area. Some of accumulations included 8 inches at Mt Livingston, 5 inches in north Washougal, 4 inches at Camas, 2 inches in east Vancouver, and 1 inch in Longview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 17, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 17, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON NOV 17 2003

.SYNOPSIS...STRONG WEST FLOW OVER AREA CONTINUES.  NEXT LOW PRESSURE
MOVES INTO VANCOUVER ISLAND TONIGHT AS STRONG WARM FRONT MOVES ACROSS
AREA.  STRONG PACIFIC COLD FRONT STALLS OVER NORTHERN WASHINGTON
TONIGHT AS NEXT LOW PRESSURE DEVELOPS.  LOW PRESSURE MOVES INTO
VANCOUVER ISLAND TUESDAY AFTERNOON WITH COLD FRONT REMAINING OVER
NORTHERN WASHINGTON.  STRONG MOIST SOUTHWEST FLOW CONTINUES OVER AREA
SOUTH OF COLD FRONT.   COLD FRONT PUSHES SOUTH TUESDAY NIGHT MOVING
THROUGH AREA WEDNESDAY.  COLD MOIST NORTHWEST FLOW INCREASES OVER
AREA FOR THE END OF THE WEEK.
&&

.DISCUSSION...
.SHORT TERM...ETA/GFS CONTINUE CLOSE SOLUTION AND SEEM TO BE TRACKING
WELL.  SHOWERY WEATHER TODAY WITH MOIST W FLOW MOSTLY CASCADES AND
COAST RANGE TURN TO RAIN LATE AS NEXT LOW PRES AND WARM FRONT
APPROACH.  LOW PRES MOVES INTO VANCOUVER ISLAND TONIGHT AS WARM FRONT
MOVES ACROSS AREA.   HWW WARNING LOOKS GOOD WILL UP TO 65 MPH GUSTS.
CONCERNED ABOUT CENTRAL COAST WILL LEAVE ALONE FOR NOW AS MAIN THREAT
LATER TONIGHT AND TUE.  INITIAL BURST OF WIND TONIGHT MAY BACK OFF
LATE AS LOW MOVES ASHORE.  COLD FRONT REMAINS STALLED OVER N
WASHINGTON OVERNIGHT AND TUE.  HOWEVER STRONG SW FLOW WITH HIGH PW
KEEPS PRECIPITATION HAMMERING INTO COAST...COAST MOUNTAINS AND
NORTHERN CASCADES OVERNIGHT AND TUE.  COLD FRONT SLIDES S TUE NIGHT
BRINGING HEAVY PRECIPITATION WITH IT.  WINDS BACK OFF AS LOW PRES
MOVES WELL INLAND BUT HEAVY PRECIPITATION LIKELY COAST AND MOUNTAINS
BY LATER TUE NIGHT AND SPREADS INTO INLAND VALLEYS WED MORNING.
FRONT PUSHES S OF AREA DURING WED BRINING COOLER BUT CONTINUED MOIST
FLOW INTO AREA.  SNOW BECOMES MAIN THREAT FOR CASCADES WED NIGHT AND
THU AS FAIRLY STRONG SHORT WAVES MOVES ACROSS AREA THU.  SNOW LEVELS
WELL BELOW PASS LEVELS BY THU.  KOSOVITZ
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM RANGE MODELS HAVE BEEN EVOLVING INTO CARVING OUT
A BROADER TROUGH THAT HANGS OVER THE PAC NW INTO SAT BEFORE SHIFTING
EAST.  THIS WILL LEAVE THE AREA IN A GENERAL SHOWERY PATTERN WITH
FREEZING LEVELS DOWN TO 2500-3000 FEET BY FRI.  THIS IS MUCH
DIFFERENT FROM PREVIOUS RUNS SO WITH LOW CONFIDENCE WILL KEEP CURRENT
FCST AND AWAIT MORE CONSISTENT MODEL RUNS.
&&

PRELIMINARY POINT POPS...
AST 9+9++ PDX 68689 SLE 68689 EUG 55479
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE.
         HIGH SURF ADVISORY NORTH AND CENTRAL OREGON AND SOUTH
         WASHINGTON COAST TODAY AND TONIGHT.
         HIGH WIND WARNING SOUTH WASHINGTON AND NORTH OREGON COAST.

&&
Hazardous weather outlook, Nov 17, 6:30 AM PST, 2 hours 30 minutes before
ORZ001>013-WAZ019>023-039-040-181430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
630 AM PST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY

...HIGH WIND WARNING FOR THE NORTH OREGON AND SOUTH WASHINGTON
COASTS TONIGHT...
..GALE WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL WATERS AND
THE SOUTH WASHINGTON COASTAL WATERS...
...HIGH SURF ADVISORY...

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
A PACIFIC FRONT MOVING SOUTH ALONG THE COAST TUESDAY MAY BRING STORM
FORCE WINDS TO THE COASTAL WATERS AND THE POSSIBILITY OF STRONG WINDS
AT THE COAST...AND ALSO SNOW ADVISORY AMOUNTS IN THE CASCADES
WEDNESDAY.

HEAVY RAIN MAY DEVELOP AT THE NORTH OREGON COAST AND SOUTH WASHINGTON
COAST WEDNESDAY AS A SLOW MOVING BAROCLINIC ZONE MOVES OVER THAT
AREA...THIS COULD BRING RAPID RISES TO SMALL STREAMS THERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, C Cowlitz/N&ne Clark/P X Sw Skamania

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
C Cowlitz/N&ne Clark/P X Sw Skamania forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, E Pacific/W Lewis/Wahkiakum

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
E Pacific/W Lewis/Wahkiakum forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Skamania T X S & X Sw/X E Cowlitz

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Skamania T X S & X Sw/X E Cowlitz forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Sw Clark

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
Sw Clark forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, W Cowlitz/Wiakiakum/E Pacific

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
W Cowlitz/Wiakiakum/E Pacific forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, W Pacific

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
W Pacific forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, X S Skamania/X Se Clark

When
November 17, 9:00 AM PST to November 20, 5:00 PM PST
Where
X S Skamania/X Se Clark forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335470, 5335471, 5335472, 5335473, 5335474, 5335475, 5335476.